Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Child taking Valproate. Is a range of 131 for valproate in blood dangerous?

User rating for this question
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions

My daughter is 3 yrs old. She's been taking sodium valporate since 1.8 yrs.She's around 13 kgs weight.Her dosage was 5 ml in the morning and 7.5 ml in the night.Few days ago, for the first time I got the valporate level in the blood tested.It showed the level as 131.As per the report, the toxic level of the medicine is above 100. So the doctor now made the dosage as 5ml in the morning and 6 ml in the night.
My questions are:
1)Is 131 range not safe or dangerous?
2)When should I get the valporate level in the blood tested again?
3)I had got EEG done once before starting the medication for epilepsyi.e. before 1.8 yrs. When should I get a second EEG done?Her liver tests are normal.

Posted Mon, 21 May 2012 in Child Health
Answered by Dr. Hema Yadav 2 hours later
Thanks for posting your query .
Answer 1.The routine checking of serum sodium valproate levels is not generally supported .

If sodium valproate levels are indicated case of side effects, overdose then its ordered by the doctors to monitor for toxicity.

The usual blood levels are measured after 8 hrs of ingestion of the medicine.
The therapeutic range is : 50-100 mg/L (SI 350-690 mmol/L); however control of symptoms may be improved at levels higher than 100 mg/L (SI 690 mmol/L) So a range of 131 is not very XXXXXXX and might be due to the therapeutic requirement of the patient.Also if the test is done before 8 hours of the last dose then its not a valid baseline to consider toxicity.However the
doctor should try to titrate the dose to a minimum considering effectiveness as well as safety depending on clinical condition of patient rather than blood levels.
The toxic range is as follows
mild symptoms - these may occur with levels higher than 100 mg/L (SI 690 mmol/L)
serious or fatal valproate intoxication is likely at levels higher than 800-1000 mg/L

Answer 2. You may or may not get the levels checked as titration of dose does not necessarily require a blood valproate level.This is because there is poor correlation between blood levels and clinical effects in routine therapeutic doses.However if you wish or your doctor needs it in monitoring the patient he might order it after he has titrated the dose to a minimum according to her weight say after 3_6 months.

Answer 3. There is no need to routinely repeat an Eeg if the previous eeg was normal.I assume that there were positive findings in her previous eeg for which treatment was started.In that case an eeg may be ordered by your doctor after stopping the antiepileptics medicine or after 2 years of seizure free period while on medicines.If that eeg is normal and patient has no seizures the doctor can try to taper and stop the antiepileptics.As per her age sometimes seizure disorders are likely to resolve in children after 5 yrs of age , though treatment can be stopped before that too depending on individual case.

Hope I have answered your queries.
Wishing your daughter a speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor